Neuropathy After Chemotherapy

A Potential Side Effect of Chemotherapy Drugs

Drug Index: Eloxatin (Oxaliplatin for Injection)
Image used with permission of Sanofi-Synthelabo, Inc.

Most commonly complained of in the hands or feet, neuropathy is a potential side effect of some -- not all -- of the chemotherapy drugs used in colon cancer treatment. The symptoms can decrease your quality of life and make it painfully difficult to complete tasks, even something as simple as buttoning your shirt. Although the symptoms may seem only irritating at first, if untreated, neuropathy can progress and may cause long term damage to your nerves.

Potential Side Effect of Chemotherapy

The word neuropathy literally translated means a problem or disease of the nerves. Neuropathy has many different causes, some of which can be related to other colon cancer treatments such as radiation. However, if no other discernible cause is present, your doctor might diagnose you with a condition called CIPN, which stands for chemotherapy induced peripheral neuropathy.

Most commonly, neuropathy is a side effect of the plant alkaloid and platinum-derived chemotherapy drugs. Oxaliplatin, a platinum drug, is included in the FOLFOX combination for colon cancer, which is a commonly used chemotherapy regimen. Your risk of developing neuropathy increases with higher dosages of this drug, but can also be affected by your age and overall health. For instance, if you have diabetes, your risk of peripheral neuropathy rises even higher if your blood sugars are not well controlled. 

What You Might Feel

There are dozens of words that people use to describe a peripheral neuropathic pain including:

  • Burning 
  • Tingling
  • Pins and needles
  • Aching
  • Stinging numbness

Sometimes, CIPN does not even start as painful, it can start as a barely noticeable decrease in sensation. When you think of something being numb, usually the word pain doesn't come to mind.

You get "numbing" medication to have a tooth pulled or to get stitches. However, neuropathic pains are usually numb, stinging pains, similar to the kind associated with a limb that falls asleep.

Stopping the Progression

Let your doctor know if you are developing symptoms of CIPN. Likewise, if your doctor is already aware that symptoms are present, let he or she know if they are increasing. Usually, CIPN symptoms begin distally -- such as in your fingertips and toes -- and work inwards towards your body. For instance, your symptoms may start with a numb tingling in your toes the third week of chemotherapy and you notify your doctor. If your numbness or pain has moved up to your ankles or lower legs since then, it's a good idea to let your doctor know this without delay. 

Do not delay reporting this symptom to your doctor in fear that he or she will stop your treatment. Many things can be done to delay the progression of neuropathy when it is caused by chemotherapy.

Current and Future Treatments

Treating your neuropathy might be as simple as changing your chemotherapy medication or even changing the dose or frequency of administration.

Your oncologist will work with you and should be monitoring your symptoms closely. He or she can prescribe medications to help with the pain of neuropathy, such as medications that can help soothe or calm the nerves, or steroids to decrease inflammation. 

There are many current trials and research surrounding chemotherapy induced peripheral neuropathy. We know what neuropathy is, we anticipate it with administration of some chemotherapy drugs, and now researchers are trying to find a way to block the symptom before any nerve damage starts. Some of the current studies involve using your body's own natural proteins and amino acids to protect your nerves, whereas other studies are reviewing the efficacy of vitamins, minerals and other supplements. However, do not initiate any treatment for neuropathy -- especially the use of over the counter supplements -- without first discussing them with your oncologist.

Take Safety Measures

Peripheral neuropathy can impact your safety and put you at increased risk for dangers including cuts, burns and even a fall. If you have neuropathy in your feet, you may not feel the edge of a loose carpet or staircase like you did in the past. It is a good idea to discuss using a cane or even a walker with your doctor until your symptoms resolve. You can also consider protecting yourself by:

  • Decreasing the temperature on your water heater. You may not be able to feel the scalding water until after you have a burn.
  • Inspect your hands and feet daily for cuts, and protect them with gloves for outside work. Likewise,  always wearing proper foot coverings, such as sturdy shoes.
  • If you are diabetic, make sure to discuss how often you should be checking your blood sugars with your doctor and be aware of your upper limits. If your blood sugar is elevated, report it to your doctor without delay.

The majority of peripheral neuropathy will go away naturally, over time, following the end of your chemotherapy. However, if you have finished treatment and still have concerns, talk with your doctor. 


American Cancer Society. (n.d.). Chemotherapy for Colon Cancer. Accessed online November 23, 2014.

American Cancer Society. (n.d.). Peripheral Neuropathy. Accessed online November 23, 2014.

Coriat, R., et al. (January 2014). Treatment of Oxaliplatin-Induced Peripheral Neuropathy by Intravenous Mangafodipir. The Journal of Clinical Investigation. Doi: 10.1172/JC168730. Accessed online November 28, 2014.

Continue Reading